Alert archive / Nebraska / Tornado Warnings in 1998

Tornado Warning 23, NWS North Platte, NE

June 9, 1998Frontier County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 9, 1998, 10:46 PM CDT for Frontier County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 1998, 10:46 PM CDT (03:46 UTC)
Expired
Jun 9, 1998, 11:20 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:55 PM CDTHail 0.88Maywood, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WFUS1 KLBF 100344 RRA
TORLBF
NEC063-100420-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 PM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 1120 PM CDT

* AT 1044 PM CDT... SPOTTERS REPORTED A TORNADO 23 MILES NORTH
  NORTHWEST OF MCCOOK OR 18 MILES WEST OF STOCKVILLE MOVING EAST AT
  35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STOCKVILLE                   BY 1115 PM CDT

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

TW/MP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:03 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jun 9, 3:03 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF NUMBERS ANW...ONL AND BBW
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUN 9 1998

...FORECAST PROBLEM WILL BE POPS TONIGHT...

MODELS SIMILAR KEEPING 500 TROUGH OVER WESTERN U.S. BUT THIS IS WHERE
SIMILARITY ENDS. BY 48 HOURS...SIGNIFICANT SHORTWAVE EJECTS OUT OF
TROUGH WITH TIMING DIFFERENCES BETWEEN MODELS. NGM HAS VORT MAX OVER NW
KS WHILE ETA HAS VORT FURTHER SOUTH AND WEST OVER SE CO.

18Z SFC MAP STILL DID NOT SHOW LEE SIDE TROUGH YET WITH WEAK SFC HIGH
IN SW NEB AND SOUTHEAST WINDS ALONG FRONT RANGE. KCYS AND KFTG RADAR
SHOWING CONVECTION FIRING ON MOUNTAINS SHOWING MOVEMENT NORTHEAST.
THUNDERSTORM CHANCES LOOK DECENT TONIGHT IN WEST...BUT NOT AS CONFIDENT
AS I WAS YESTERDAY WITH HIGH POPS. 700 AND 850 THTE RIDGES BUILD INTO
WESTERN NEBRASKA TONIGHT AND MOVE ACROSS CWA AND THEN BUILDS BACK TO
THE WEST AGAIN AT 48 HOURS. ISENTROPIC LIFT ON I290 THROUGH I305
SURFACES OCCURS OVERNIGHT ACROSS CWA AND THERE ALSO IS SOME UPSLOPE
WHICH WILL AID IN PRECIP. AIRMASS GETTING UNSTABLE WITH CAPES OVER WEST
PROGGED TO BE IN 500-1000 J/KG AT 00Z TONIGHT AND LITTLE CIN. LLJ ALSO
SETS UP TONIGHT WITH Q VECTOR CONVERGENCE MOVING ACROSS SOUTHERN CWA
OVERNIGHT IN 850-700 AND 700-500 LAYERS. 700-500 DELTA T GREATER THAN
19 OVER WESTERN CWA TONIGHT...SO WITH ALL THESE FACTORS...RECOMMEND 40
POPS IN WEST AND SOUTH OVERNIGHT ESPECIALLY WITH POSSIBILITY OF MCC/MCS
FORMING AND MOVING ACROSS SOUTHERN NEBRASKA. FOR WEDNESDAY...MOISTURE
GETS SHUNTED OFF TO EAST WITH SOME DRYING IN WEST AND LIKE ETA MODEL
FOR 850 DEW POINTS BETTER THAN NGM BECAUSE NGM LOOKS WAY DRY WITH 0-2
DEW POINTS OVER CWA AT 00Z THU WHILE ETA SHOWS 2-14 RANGE WITH HIGHEST
DEW POINTS IN NORTHEAST CWA WHERE MOST UNSTABLE AIR IS. CAPES AT 00Z
THU ARE IN 500-2000 J/KG RANGE OVER CWA WITH SMALLEST CIN OF -20 OVER
NORTHEAST CWA AND 700-500 DELTA T GREATER THAN 19 OVER ALL OF CWA. WITH
LITTLE CIN AND CAP...FEEL THUNDERSTORM CHANCES IN NORTHEAST LOOK DECENT
IN AFTERNOON AND WILL PUT HIGHEST POPS THERE.

RECOMMEND CUTTING POPS IN ALL ZONES TO WHAT CCF HAS FOR TONIGHT. LOWS
LOOK GOOD TONIGHT. RECOMMEND CHANCE OF THUNDERSTORMS AFTER MIDNIGHT FOR
ANW...ONL AND BBW ZONES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF BE 052/080 053/082 052 704242  ANW BT 054/081 057/081 054 702445
OGA BE 052/080 054/082 052 704242  ONL BT 056/080 060/080 056 702445
IML BE 053/082 054/083 053 704242  BBW BE 052/080 054/081 053 703344
VTN BE 053/081 055/081 053 703233

MICHELS

In the hours before

Local storm report, Jun 9, 9:34 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
934 PM CDT TUE JUN 9 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    CHAPPELL                  NE   0.75 INCH HAIL
06/09/98   DEUEL

MP
Local storm report, Jun 9, 9:34 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
934 PM CDT TUE JUN 9 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    CHAPPELL                  NE   0.75 INCH HAIL
06/09/98   DEUEL

MP
Local storm report, Jun 9, 9:38 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DISTANCE
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
938 PM CDT TUE JUN 9 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    7 SW CHAPPELL                  NE   0.75 INCH HAIL
06/09/98   DEUEL

MP
Local storm report, Jun 9, 9:38 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DISTANCE
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
938 PM CDT TUE JUN 9 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    7 SW CHAPPELL                  NE   0.75 INCH HAIL
06/09/98   DEUEL

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:17 PM CDTSevere Thunderstorm WarningLBFDeuel48 min
Jun 9, 7:43 PM CDTTornado WarningLBFDeuel32 min
Jun 9, 10:27 PM CDTTornado WarningLBFHayes33 min
Jun 10, 3:04 AM CDTSevere Thunderstorm WarningLBFDeuel66 min
Jun 10, 3:57 AM CDTSevere Thunderstorm WarningLBFKeith63 min
Jun 10, 4:55 AM CDTSevere Thunderstorm WarningLBFKeith65 min
Jun 10, 5:29 AM CDTSevere Thunderstorm WarningLBFLincoln66 min
Jun 10, 5:43 AM CDTTornado WarningLBFLincoln47 min
Jun 10, 6:31 AM CDTSevere Thunderstorm WarningLBFLincoln49 min
Jun 10, 6:43 AM CDTSevere Thunderstorm WarningLBFLogan32 min
Jun 10, 6:50 AM CDTSevere Thunderstorm WarningLBFCuster65 min
Jun 10, 7:22 AM CDTSevere Thunderstorm WarningLBFCuster48 min

Nearby

Tornado Warnings in Nebraska, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.